Chronic IBS with sudden nausea, advice please! - General Discussion - IBS Self Help and Support Group Forums - IBSgroup.org
Advertisement

Jump to content


Photo

Chronic IBS with sudden nausea, advice please!

nausea fatigue pain headache

  • Please log in to reply
4 replies to this topic

#1 ibscarer

ibscarer

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United Kingdom

Posted 01 May 2017 - 07:22 AM

Advertisement

Hello all,

 

I care for my partner who has suffered from chronic IBS for many years. She is usually IBS C, and started suffering from gastritis in the last couple of years. She takes colofac, metaclopramide and buscopan. She suffers from severe GAD and depression which she is taking diazepam and escitalopram for but she is tapering off both currently. The doctor is at a loss with her, any new symptoms are attributed to the IBS which she just has to live with, despite being confined to her bed most of the time due to the pain and chronic fatigue.

 

This past week she has been suffering from constant nausea as well as an exacerbation of her usual spasms, and has had diarrhea. She has no appetite and has eaten very little (maybe 1000 calories in five days) only being able to stomach ribena, lemon and ginger and mint tea. She has been taking prochlorperazine too to try and reduce the nausea. She feels dizzy, sweaty, has a headache and has no energy. I called 111 today (damn bank holiday!) but to no avail, as they are only worried if the symptoms have got worse in the last 24 hours and it has been days.

 

Does anyone else have nausea/retching with their IBS? Her gastritis often causes a feeling of 'fullness' but never to this extent. I have to go back to work in a day and I am terrified to leave her alone as I am her carer and while she usually copes on her own for a day, at the moment she can't even go downstairs.

 

Any ideas of nausea medication that will work? I have read that metaclopramide is not a long term medication but she has been put on it indefinitely.

 

Any advice would be much appreciated!!



#2 annie7

annie7

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 9507 posts
  • Country:United States

Posted 01 May 2017 - 08:06 AM

oh so very sorry for all her problems.  how miserable she must be feeling!

 

just my opinion, but my first thought is  that tapering off both diazepam and escitalopram at the same time is kind of rough because of the side effects of withdrawal.  i'm not a doc but from what i've read, it's best to taper off one med at a time--and a very slow taper at that.   tapering off two of them simultaneously is very hard on the body and mind.  so it could be that some of her problems such as dizziness, headache, diarrhea, nausea, sweat and fatigue could be from withdrawal from either or both of these meds.  is it possible to discuss this with her doc and just have her taper off one med at a time?

 

this website about antidepressants is very helpful. the board admin really knows what she's talking about. 

 

http://survivinganti...o-escitalopram/


these are just my own thoughts. for expert medical advice please contact a health care professional.


#3 ibscarer

ibscarer

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United Kingdom

Posted 01 May 2017 - 09:40 AM

Hi! Thanks for your reply :)

 

I definitely agree with the withdrawal issue. She has been very, very slowly tapering diaz for over two years by around 0.1mg a month, and is now only on just over 1mg daily so the effects of that are minimal if any. However the escitalopram is more recent and I agree her dizziness, sweat, headache etc could be attributed to that. The nausea however is new (and when added to the already disabling spasms is unbearable!); she has been on various antidepressant/antipsychotic medications for the last 15 years and is quite accustomed to withdrawal. It is her doctor that is organising the decrease, I am taking her in tomorrow so will double check with her.

 

Thanks for the link I will have a look, been looking for a decent medication forum! We are hoping that in a few months time she will be off all antidepressants (for the first time since she was a teenager) and we can if necessary start over as what she is on evidently don't work.

 

Thanks for the advice :)



#4 Rboe

Rboe

    Prolific Member

  • Members
  • PipPipPip
  • 230 posts
  • Country:United States

Posted 01 May 2017 - 10:23 AM

Glad you are headed back to the doctor. Keep pressing them for help. Also, one thing to consider, medications all have side effects, even if we do not always see them. Consider some lifestyle changes, such as diet. That sounds challenging as I see she is not really eating at this point anyway. But keep pressing the doctors to find what is causing these new symptoms. Dizziness is not a normal symptom of IBS. What about blood sugar issues? Nausea can definitely be a symptom of IBS but it just sounds like there is something more going on. Hope you get a doctor to listen to you soon.

#5 annie7

annie7

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 9507 posts
  • Country:United States

Posted 01 May 2017 - 02:24 PM

thanks--yes, that's good that you're taking her back to the doctor tomorrow.   your partner has way too much going on. 

 

maybe  her gastritis is flaring or getting worse  and causing the  nausea, vomiting and loss of appetite.   

 

diarrhea, nausea and stomach cramps can be side effects from metaclopramide .

 

i've been in the hospital several times for surgery and was always given zofran for nausea which worked quite well for me.  one time, when i got home, my primary care doc prescribed prochlorperazine for nausea  but i had a bad reaction to it--  it made me feel dizzy,  lightheaded, sweaty and generally  unwell. 

 

i really do hope her doc can get this sorted so she doesn't have to keep suffering like this.  it's so hard on her and hard on you as well.


these are just my own thoughts. for expert medical advice please contact a health care professional.






Also tagged with one or more of these keywords: nausea, fatigue, pain, headache


Advertisement

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here